Successful switching from sine-wave to pulse-wave with oral theophylline the night before electroconvulsive therapy for depression

Authors


WHEN ONLY MISSED or abortive seizures are induced at maximum intensity by pulse-wave stimulation in electroconvulsive therapy (ECT), in Japan sine-wave stimulation is still used instead. Of course, more important is the induction of adequate seizures by pulse-wave stimulation, which is considered standard. We describe a case of successful augmentation of seizure induction with oral theophylline in pulse-wave ECT for depression.

The patient was a 73-year-old woman. At the age of 65, she was diagnosed as having major depression and given several kinds of antidepressants, but her symptoms did not improve. Five years later, she was admitted to a hospital and treated successfully with pulse-wave ECT. However, after half a year of continuation ECT, only missed seizures were induced at maximum intensity. A sine-wave apparatus was used instead and seizures were induced again. Two years later, ECT was discontinued for some reason and she relapsed into severe depression despite daily fluvoxamine at 150 mg, bromazepam at 4 mg, and two kinds of hypnotics.

She was admitted to our hospital. Full blood test, cranial computed tomography, electroencephalography and cardiac ultrasound revealed no organic abnormalities. Acute ECT was started at three times a week. Thiamylal at 200–250 mg was intravenously administered as an anesthetic agent, succinylcholine at 60 mg as a muscle relaxant and flumazenil at 0.5 mg as a preanesthetic agent. Sine-wave stimulation at an alternating current of 115 volts for 7 s was performed. Adequate seizures, defined as an electroencephalographic occurrence of not only a seizure exceeding 20 s but also a greater postictal suppression,1 were induced until seizures were missed at 120–130 volts for 7–9 s at the fifth and sixth sessions. Then, sustained-released theophylline at 200 mg was orally administered the night before the subsequent sessions. Seizures were adequately induced again without tachycardia or other toxicity. The patient's symptoms markedly improved, and after discharge, she received continuation ECT every 4 weeks with oral theophylline. Several months later, the apparatus was successfully switched to a Thymatron System IV pulse-wave apparatus with a pulse width of 0.5 ms and a pulse frequency of 70 Hz. Stimulus dose was 504.0 millicoulombs at maximum in the bifrontal electrode placement, using the same dosage of thiamylal, succinylcholine and flumazenil. From then, the patient was treated successfully with the pulse-wave stimulation. Serum theophylline levels drawn on the mornings of the sessions ranged between 6.0 and 10.0 mg/L. Before initially administering theophylline, we explained to the patient that its augmentation effect could be expected despite its clinical controversy, and her oral consent was obtained.

There have been several reports on successful seizure augmentation in ECT by oral theophylline.2 In our case, it appears noteworthy that theophylline augmented seizures until the wave-form could be successfully switched from sine-wave to pulse-wave. According to the American Psychiatric Association Task Force Report,1 theophylline will increase seizure duration but will not facilitate seizure adequacy, as there is little correlation between seizure duration and clinical outcome. The method in the present case, however, produced adequate seizures that led to favorable clinical results. Moreover, it was safe, probably because serum levels were under the therapeutic range (10–20 mg/L) for pulmonary disorder, although theophylline might have induced status epilepticus when administered at levels in this range.1 Our case suggests that theophylline needs to be reappraised for seizure augmentation in ECT.

Ancillary